Warning: allergy medications can impact driving

Posted By Kinnard, Clayton & Beveridge || Jun 7, 2013

Back in January we posted on the fact that the U.S. Food and Drug Administration was asking the manufacturers of sleep medications to lower the recommended dosage. The idea was that a reduction would lead to less groggy driving and a decrease in car accidents.

Now, the same administration is reminding the public that sleep aids are not the only medications that cause drowsiness. Rather, with it being allergy season, the FDA is telling drivers to be careful while taking allergy medications as the antihistamines can also lead to tiredness.

According to the FDA, antihistamines work by blocking the histamines, which is a chemical the body produces when coming into contact with an allergin, such as pollen or ragweed. However, while an antihistamine may stop the symptoms of allergies -- running nose, watery eyes and itching -- the medications can also cause drowsiness, mild confusion and a slower reaction time.

This can be a deadly combination while operating a piece of machinery that weighs several thousand pounds.

Of course the FDA is not saying to avoid all antihistamines. Rather, the advice is to understand exactly what is being taken and how it could affect driving abilities.

When speaking of knowing exactly what is in the antihistamine, allergy sufferers are also reminded that not all allergy medications are the same. Basically, what is in one medication may not be the same as another similar sounding medication. This is why it is important to read labels.

Reading these labels and understanding what is in certain medications can not only lead to allergy sufferers learning what works best for them, but it can also take out medication reaction surprises, including unexpected drowsiness.

Categories: Car Accidents
Blog Home